Kentucky, 2009

Hail and Damaging Winds in Kentucky, May 28, 2009

May 28, 2009 · NWS JKL · 9 events in 6 counties and zones

A moist and unstable atmosphere combined with daytime heating and wind shear to produce severe weather on May 28th. Some trees were also blown down just after midnight that night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A moist and unstable atmosphere combined with daytime heating and wind shear to produce severe weather on May 28th. Some trees were also blown down just after midnight that night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 28, 8:50 AM EST, 5 hours 2 minutes earlier.

Area forecast discussion, May 28, 8:50 AM EST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
950 AM EDT THU MAY 28 2009

.SHORT TERM.../THE REST OF TODAY/...UPDATED

13Z SFC ANALYSIS SHOWS SLOW MOVING LOW PRESSURE CENTERED OVER
MICHIGAN WITH A COLD FRONT STRETCHING SOUTHWEST FROM THIS NORTHWEST
OF KENTUCKY AND INTO SOUTHEAST MISSOURI. EAST KENTUCKY REMAINS IN THE
SYSTEM/S JUICY WARM SECTOR WITH DEWPOINTS RUNNING IN THE MIDDLE AND
UPPER 60S. TEMPERATURES ARE STARTING OUT QUITE WARM AS WELL WITH
UPPER 60S AND LOWER 70S THE NORM. MID AND HIGH LEVEL CLOUDS ARE
CROSSING THE REGION ASSOCIATED WITH A MINOR SHORTWAVE LIFTING INTO
SOUTHERN OHIO. ON RADAR...THE EARLIER CLUSTER OF SHOWERS AND
THUNDERSTORMS TO OUR NORTHWEST HAS FIZZLED ALONG WITH THE ISOLATED
ACTIVITY ACROSS OUR CWA. HOWEVER...THE CONVECTIVE PARAMETERS FOR
LATER TODAY WILL BE IMPRESSIVE WITH CAPES TO 2400 J/KG AND LIS DOWN
TO MINUS 6. A LACK OF SHEAR WILL LIMIT THE ORGANIZATION OF ANY STORMS
THAT DO DEVELOP. HOWEVER...CERTAINLY PULSE SEVERE AND MULTICELLULAR
CLUSTERS WILL BE POSSIBLE WITH GUSTY WINDS THE MAIN THREAT ALONG
WITH LARGE HAIL IF THE STORMS GET DEEP ENOUGH. IN ADDITION...ALTHOUGH
THE PWS HAVE COME DOWN FROM WHERE THEY WERE AT YESTERDAY...THERE
REMAINS A POTENTIAL FOR EXCESSIVE RAINS FROM ANY STORMS REPEATEDLY
PASSING OVER LOCATIONS THAT HAVE RECEIVED HEAVY RAIN IN THE PAST
COUPLE OF DAYS. THESE CONCERNS HAVE BEEN HIGHLIGHTED IN THE WEATHER
STORY AND THE HWO. WILL UPDATE THE GRIDS AND TEXT PRODUCTS TO FINE
TUNE THE SKY...POPS...TEMPS AND WX AS WELL AS TO REMOVE MORNING
WORDING FROM THE ZFP. UPDATES WILL BE ISSUED SHORTLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH FRIDAY/

THE MAIN FOCUS FOR THE SHORT TERM FORECAST WILL DEAL WITH TODAYS
CONVECTION AND FLASH FLOOD POTENTIAL. EAST KENTUCKY WILL BE FIRMLY IN
THE WARM SECTOR OF GREAT LAKES LOW PRESSURE/H5 TROUGH FOR ONE MORE
DAY BEFORE COOL FRONTAL PASSAGE TONIGHT. CURRENTLY...UPSTREAM
CONVECTION ASSOCIATED W/ COLD FRONT/H5 TROUGH IS MAKING SLOW PROGRESS
TOWARD THE CWA...HOWEVER IR CLOUD TOP TREND IS WARMING AND RETURNS
ARE NOT AS IMPRESSIVE. THIS BEING SAID...WILL GRADUALLY INCREASE POPS
FROM SOUTHWEST TO NORTHEAST AT THE START OF THE PERIOD THIS MORNING...
WITH WARM SECTOR DIURNAL CONVECTION KICKING OFF AROUND MID MORNING
ONCE AGAIN. HAVE GONE W/ SOLID LIKELY POPS FOR SHOWERS AND
THUNDERSTORMS THROUGHOUT THE DAY ON THURSDAY...WITH LOCALLY HEAVY
RAINFALL POSSIBLE. FORECAST SOUNDINGS SHOW PRECIPITABLE WATER VALUES
GENERALLY IN THE 1.25 - 1.50 INCH RANGE THROUGHOUT THE DAY WHICH
WOULD BE FAVORABLE FOR EFFICIENT RAINFALL PRODUCERS. HOWEVER...NOT AS
IMPRESSIVE AS IN PAST DAYS TO TO CLOSER PROXIMITY OF H5 TROUGH/DRIER
MID LEVEL AIR. THE END RESULT IS A LESS MOIST TOTAL COLUMN AND
PERHAPS NOT AS HEAVY RAINFALL RATES. WILL HOLD OFF ON ANY FLASH FLOOD
WATCH FOR NOW...HOWEVER WILL HIGHLIGHT POTENTIAL FOR FLASH FLOODING
IN HWO...ESPECIALLY FOR AREAS THAT HAVE BEEN HIT HARD OVER THE PAST
24 HOURS.

HAVE GONE W/ SLOWER 00Z NAM FOR FRONTAL PASSAGE TONIGHT AS THE
OVERALL TREND W/ THE SYSTEM HAS BEEN SLOWER. THIS PUTS FROPA AROUND 2
AM TO 6 AM ACROSS CWA. HAVE CHANCE POPS EXITING THE AREA WITH FROPA
AND CLEARING SKIES WITH SUBSIDENCE IN WAKE OF H5 TROUGH THEREAFTER.
AS FOR TEMPERATURES...ONLY MADE MINOR TWEAKS BASED ON LATEST GUIDANCE
TRENDS AS PREVIOUS FORECAST HAD THINGS WELL IN HAND. UPDATED ZFP/HWO
WILL BE OUT SHORTLY.

.LONG TERM.../FRIDAY NIGHT THROUGH THURSDAY/

ON FRIDAY NIGHT THE UPPER TROUGH WHICH HAD DOMINATED THE WEATHER
WILL BE SLIDING OFF TO THE EAST AND WILL LEAVE THE AREA UNDER A
REGIME OF NW FLOW ALOFT. THIS WILL ALLOW SOME SHORT WAVES TO MOVE
ACROSS THE AREA ON SATURDAY AND SUNDAY AND BRING SOME ISOLATED TO
SCATTERED SHOWERS...MAINLY IN THE AFTERNOON AND EVENING. BY
MONDAY...THE PATTERN TRANSITIONS TO A MORE ZONAL FLOW.  THE MODELS
ARE IN GOOD GENERAL AGREEMENT...AND HAVE LEANED MORE TOWARD THE
ECMWF WHEN THERE WAS A DISAGREEMENT.  THE CONFIDENCE PAST MONDAY IS
VERY LOW DUE TO THE MODEL DIFFERENCES THAT HAVE DEVELOPED. IT WILL
BE GENERALLY WARM AND MUGGY DURING THE EARLY PART OF THE WEEK...BUT
THE ACTUAL LOCATIONS OF THE FRONTS ARE A BIG QUESTION MARK AS THEY
MAY STAY NORTH OF THE AREA AND THAT WOULD MAKE US GENERALLY WARMER
AND DRIER THAN THE MOS AND SHOW A TENDENCY FOR MOSTLY AFTERNOON AND
EVENING THUNDERSTORM ACTIVITY. DID NOT MAKE TOO MANY CHANGES TO THE
EARLIER FORECAST DUE TO LOW CONFIDENCE IN THE MODELS. FOR
TEMPS...STAY CLOSE TO MOS.

&&

.AVIATION.../12Z TO 12Z/

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS CONTINUALLY WEAKENED AS
THEY MOVED INTO EASTERN KENTUCKY DURING THE DAWN AND PREDAWN HOURS.
IT IS VERY UNSTABLE TODAY...SO EXPECT POP UP SHOWERS AND THUNDERSTORM
TO CREATE MOSTLY MVFR CONDITIONS AND THEN DIPPING DOWN TO IFR AFTER
6 Z TONIGHT AS THE CIGS DIP DOWN AS THE COLD FRONT MOVES THROUGH THE
AREA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SCHOETTMER/GREIF
LONG TERM....JJ
AVIATION...JJ
Hazardous weather outlook, May 28, 3:45 AM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
445 AM EDT THU MAY 28 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
445 AM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT WITH LOCALLY HEAVY
RAINFALL POSSIBLE AND A SLIGHT RISK FOR LARGE HAIL AND DAMAGING
WINDS. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE A THREAT WITH
THE THUNDERSTORMS. AREAS THAT HAVE RECEIVED HEAVY RAINFALL OVER THE
PAST 24 HOURS WILL HAVE THE POTENTIAL FOR FLASH FLOODING IN HEAVY
RAINFALL. AREAS MOST LIKELY TO SEE FLASH FLOODING TODAY AND TONIGHT
WILL BE IN AN AREA FROM FROM MANCHESTER TO HYDEN IN CLAY AND LESLIE
COUNTIES.

PATCHY FOG WILL ALSO BE POSSIBLE LATE TONIGHT WITH SOME LOCALIZED
AREAS OF LESS THAN A QUARTER MILE VISIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY THROUGH SUNDAY AND AGAIN
ON TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF SEVERE HAIL OR
DAMAGING WINDS ALONG WITH RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

SCHOETTMER

In the hours before

Special weather statement, May 28, 12:20 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
120 PM EDT THU MAY 28 2009

KYZ050-051-059-060-281800-
BATH-MONTGOMERY-MENIFEE-POWELL-
120 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM TO AFFECT BATH...MONTGOMERY...NORTHERN
MENIFEE AND NORTHWESTERN POWELL COUNTIES THROUGH 200 PM EDT THURSDAY
AFTERNOON...

AT 120 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
WESTBEND...MOVING EAST AT 20 MPH.

THIS STORM WILL BE NEAR WESTBEND AROUND 135 PM EDT...WALTERSVILLE
AROUND 140 PM EDT...LEVEE AROUND 145 PM EDT...MOUNT STERLING AROUND
150 PM EDT...AND CAMARGO AROUND 155 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF
Special weather statement, May 28, 12:52 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
152 PM EDT THU MAY 28 2009

KYZ050-051-059-060-281830-
BATH-MONTGOMERY-MENIFEE-POWELL-
152 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN BATH...SOUTHERN
MONTGOMERY...MENIFEE AND NORTHERN POWELL COUNTIES THROUGH 230 PM EDT
THURSDAY AFTERNOON...

AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BEAN...MOVING
EAST AT 25 MPH.

THIS STORM WILL BE NEAR BEAN AROUND 200 PM EDT...LUCKY STOP AROUND
205 PM EDT...MEANS AROUND 210 PM EDT...CORNWELL AROUND 215 PM
EDT...AND ROTHWELL AROUND 220 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, May 28, 1:45 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT THU MAY 28 2009

KYZ052-060-104-106-108-109-281915-
ROWAN-ELLIOTT-MENIFEE-MORGAN-MAGOFFIN-WOLFE-
245 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM TO AFFECT EXTREME SOUTH CENTRAL ROWAN AND
SOUTHWESTERN ELLIOTT AND MORGAN AND NORTHEASTERN MENIFEE AND EXTREME
NORTH CENTRAL MAGOFFIN AND EXTREME NORTH CENTRAL WOLFE COUNTIES
THROUGH 315 PM EDT THURSDAY AFTERNOON...

AT 244 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EBON...MOVING
EAST AT 30 MPH.

THIS STORM WILL BE NEAR ARNETT AROUND 250 PM EDT...TWENTYSIX AROUND
255 PM EDT...POMP AROUND 300 PM EDT...LICK BRANCH AROUND 305 PM
EDT...LENOX AND WEST LIBERTY AROUND 310 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE HALF INCHES PER HOUR...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

PELTON

The radar

The Jackson,KY radar (KJKL), 42 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Morgan

When
May 28, 1:52 PM EST
Where
Morgan County, Dehart
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.970, -83.330

Funnel Cloud, Morgan

When
May 28, 2:02 PM EST
Where
Morgan County, Dehart
Reported by
Emergency Manager
Coordinates
37.970, -83.330

Thunderstorm Wind, Clay

When
May 28, 5:59 PM EST
Where
Clay County, 1 mi W of Manchester
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.150, -83.768

One tree was blown down along Route 687.

Hail, Wolfe

When
May 28, 6:50 PM EST
Where
Wolfe County, 3 mi NW of Stillwater
Measured
1 in hail
Reported by
Public
Coordinates
37.781, -83.519

A lot of nickel sized hail with some larger stones up to the size of quarters fell near Calaboose.

Hail, Morgan

When
May 28, 7:05 PM EST
Where
Morgan County, Cannel City
Measured
1 in hail
Reported by
Public
Coordinates
37.780, -83.280

One inch diameter hail fell in Cannell City. One and a quarter inches of rain also fell in a 30 minute period.

Hail, Fleming

When
May 28, 8:40 PM EST
Where
Fleming County, 3 mi N of Flemingsburg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.463, -83.730

Hail, Fleming

When
May 28, 8:50 PM EST
Where
Fleming County, 6 mi ENE of Flemingsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.453, -83.628

Thunderstorm Wind, Lee

When
May 28, 9:10 PM EST
Where
Lee County, 2 mi S of Primrose
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.571, -83.620

Three wrist sized limbs were blown down on Highway 52 near the intersection of Hwys 708 and 2017.

Thunderstorm Wind, Pike

When
May 28, 11:16 PM EST
Where
Pike County, 3 mi E of Kimper
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.500, -82.295

Trees were blown down on Hwy 632.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165912, 165914, 165920, 165922, 165915, 165917, 165918, 165923, 165924.